Here is further follow-up on our April 13 discussion entitled Xarelto and D-dimer (click or tap). In summary, a patient who was on Xarelto had markedly elevated D-dimer results reported by the laboratory where the patient was being treated, but normal D-dimer results when tested at two other laboratories using alternate technologies. George has since learned that the patient’s physician, an accomplished expert and resercher in hemostasis arranged for a specimen to be tested using an ELISA technique, whose results were normal. The expert subsequently arranged for a human anti-mouse antibody (HAMA) ELISA performed in a nearby research laboratory. This result was positive, establishing that the HAMA was the probably source of interference, and that the alternative laboratory employed an assay whose reagent neutralizes HAMA.
By coincidence, another patient reached George through the ASCLS Consumer Web Forum on June 22, 2016 with a similar question. Here is a paraphrase of the patient’s question:
I have osteoarthritis and I just had a hip replacement six weeks ago. After surgery I got Decadron 6, 4 and 2 on the following three days. Two days after that I got a medrol dose pack–prednisone 6,5,4,3,2,1,0 over the following 6 days. I took a 325 mg coated aspirin twice a day for 30 days, then an 81 mg aspirin once a day. I just started the baby aspirin two weeks ago. Six week post OR my D-dimer level was 3939 ng/mL FEU. What is causing this?
Here is a paraphrase of George’s answer:
By coincidence, a similar case came up on Fritsma Factor on April 13. It appears the April 13 patient had a HAMA, origin unknown, which interferes in some manufacturers’ assays. Rheumatoid factor (RF) also interferes, but since you report osteoarthritis, I assume you are RF-negative, so you probably have HAMA. The various medicines you list have not been implicated as creating D-dimer interferences.
My suggestion is that you have your D-dimer performed at another facility that is using a different manufacturer’s assay. Many of the automated kit manufacturers have introduced a HAMA and RF neutralizer in their assay to prevent this problem, but some have not. It is not likely that your D-dimer numbers are true positives, they are so high they would imply DIC, which you obviously don’t have or you wouldn’t be writing. I suspect you’ll find that another company’s D-dimer results will be normal or maybe slightly elevated, reflecting some minor acute inflammation secondary to your surgery.
Subsequent to additional correspondence, here were the patient’ results (paraphrased):
Hi George, Here is my update on my previous d-dimer of 3938. Results from a facility that used another technology were 1.87 FEU (0,17–0.59). Looks like elevation by both methods. In one discussion I learned that D-dimer is elevated after exercise and after surgery. Have you seen any literature confirming the exercise/surgery effects on d-dimer?
At this point George equivocated by suggesting that either the second method failed to fully neutralize the HAMA or the D-dimer was elevated secondary to inflammation, possibly associated with the osteoarthritis. His question is, what could be causing HAMA, and has anyone seen an increase in HAMA-related interference events?